Pennsylvania, 2012High Wind in Pennsylvania, October 29 to 30, 2012
October 29 to 30, 2012 · NWS BGM · 8 events in 8 counties and zones
Hurricane Sandy brought high winds and locally heavy rains to northeast Pennsylvania beginning Monday October 29th during the afternoon and continuing until Tuesday morning the 30th. The winds increased during the day Monday and peaked during the evening hours in most parts of northeast Pennsylvania.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $1.7 million
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Sandy brought high winds and locally heavy rains to northeast Pennsylvania beginning Monday October 29th during the afternoon and continuing until Tuesday morning the 30th. The winds increased during the day Monday and peaked during the evening hours in most parts of northeast Pennsylvania. The winds died down gradually after midnight Tuesday. Peak sustained winds generally ranged between 30 and 40 mph with frequent gusts between 50 and 60 mph. Hardest hit was the higher terrain areas, especially the Poconos. Peak gusts were between 60 and 70 mph in the Poconos and other higher mountains of northeast Pennsylvania. The storm claimed one life in northeast Pennsylvania when the high winds killed an eight year old child when a tree was blown down on him in Susquehanna County. The winds knocked down many trees and power lines leaving an estimated 110,000 people without power during the height of the storm Monday night. Pike County and the southern half of Wayne County were hardest hit with almost 60,000 without power. In many of the rural areas, power was not fully restored for several days. In addition to the high winds, rain was locally heavy rain and generally caused minor flood problems. The Mehoopany Creek in Wyoming County spilled its banks and flooded State Route 3001 in Forkston, PA cutting off 15 homes as 15 people were evacuated from this area by the National Guard. Otherwise, no major flooding was reported from this storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Oct 29, 8:43 AM EST, 5 hours 17 minutes earlier.
Area forecast discussion, Oct 29, 8:43 AM EST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
943 AM EDT MON OCT 29 2012
.SYNOPSIS...
HURRICANE SANDY WILL MAKE LANDFALL LATE TODAY ON THE NEW JERSEY
COAST...WHILE MORPHING INTO AN INTENSE LOW PRESSURE SYSTEM. WINDS
ACROSS OUR REGION WILL INCREASE QUICKLY LATE THIS MORNING THROUGH
AFTERNOON AS THE SYSTEM APPROACHES. THE STRONGEST WINDS ARE EXPECTED
TONIGHT...AND MAY CAUSE POWER OUTAGES FOR MOST OF THE REGION. WINDS
WILL DIMINISH TUESDAY. RAIN WILL ALSO DEVELOP TODAY AND COULD BE
HEAVY AT TIMES INTO TONIGHT. THE LARGE LOW PRESSURE SYSTEM WILL
GRADUALLY WEAKEN TUESDAY THROUGH THURSDAY...YET WILL ALSO PERSIST
IN OUR VICINITY TO CAUSE UNSETTLED CHILLY WEATHER.
&&
.NEAR TERM /THROUGH TUESDAY/...
930 AM UPDATE...CATEGORY ONE HURRICANE SANDY CONTINUES TO TRACK
TWD THE NORTHWEST. AS IT DOES SO IT WILL CROSS THE GULF STREAM AND
ENCOUNTER LESS SHEAR WHICH WILL ALLOW HER TO DEEPEN JUST BEFORE
LANDFALL ALONG THE NJ COAST THIS EVNG. SANDY IS NOW DOWN TO 961MB AND
SHORT TERM MODELS INDICATE THIS MINIMUM CNTRL PRESSURE WILL DROP
INTO THE LOW 950 MBS. AN AREA OF RAIN IS ACCOMPANYING HER DOWN TO
OUR SOUTH AND THIS WILL GRADUALLY WORK NORTH THRU THE DAY AS SANDY
TRACKS UP TO THE NORTH AND WEST.
AS SANDY INTERACTS WITH BAROCLINIC ZONES SHE WILL BECOME
EXTRATROPICAL LATER TONIGHT. WINDS WILL BE THE MAIN THREAT WITH
EXTRATROPICAL STORM SANDY AS SHE CONTINUES TO DEEPEN. EXTREME
PRESSURE GRADIENT WILL EXIST BETWEEN A HIPRES RIDGE LOCATED ACRS
THE UPPER MIDWEST/WRN GREAT LKS AND E-T SANDY. WINDS WILL BEGIN TO
INCREASE BY MID-LATE AFTERNOON AND PEAK OVERNIGHT TONIGHT. HIGHER
TERRAIN LOCATIONS WILL LIKELY SEE SUSTAINED WINDS BETWEEN 35-45
MPH WITH GUSTS TO BETWEEN 50-60 MPH AND UP TO 70MPH IN THE WRN
CATS/POCONOS DURING THE OVERNIGHT PERIOD. AS A SIDE NOTE, TROPICAL
STORM FORCE WINDS EXTEND UP TO NEARLY 500 MILES OUT FROM THE
CENTER. THIS IS A HUGE STORM WITH SIGNIFICANT IMPACT ON A LARGE
SWATH OF THE NORTHEAST.
HV MASSAGED WIND/WIND GUST GRIDS FOR TODAY, TONIGHT AND TOMORROW.
HV NOT HAD TIME TO ADDRESS QPF/POPS AT THIS TIME AND WILL DO SO
WITHIN THE NEXT HOUR.
PREV DISCUSSION BLO...
5 AM UPDATE... SANDY WILL DOMINATE THE WX HEADLINES...OF
COURSE...THROUGH TUE.
SANDY'S SATELLITE PRESENTATION HAS ACTUALLY IMPROVED THE LAST 12
HR OR SO...WITH COLD CONVECTIVE TOPS OCNLY WRAPPING ARND THE
CIRCULATION CENTER. AS PER THE LATEST NHC ADVY (09Z)...THE CNTRL
PRES HAS DROPPED TO 946 MB...AND IT'S INTENSITY HAS BEEN RAISED A
BIT TO 75 KT EARLY THIS MRNG. WATER VAPOR/BLENDED TPW IMAGERY ALSO
INDICATE THAT SANDY MAY BE STARTING HER WELL ANTICIPATED WWD BEND
TWDS THE EAST COAST...WITH THE LEADING EDGE OF HER DEEP TROP
MOISTURE PLUME...ALG WITH FAIRLY INTENSE RAIN BANDS...IMPACTING
AREAS FROM SRN NJ DOWN ALG THE DELMARVA COAST ATTM. MODEL
CONSENSUS REMAINS TIGHTLY CLUSTERED ARND A LANDFALL POSITION OVER
SRN OR CNTRL NJ...EITHER SIDE OF 00Z THIS EVE. AS SANDY INTERACTS
WITH A WELL DEVELOPED UPR-LVL TROUGH...OVER THE CNTRL APPALACHIANS
ATTM...BAROCLINIC PROCESSES COULD CONCEIVABLY LWR PRESSURES EVEN
FURTHER DURG THE COURSE OF THE DAY.
AS FOR SENSIBLE WX IMPACTS ACRS CNY/NE PA...OCNL -RA HAS BEEN
TRACKING ACRS PTNS OF NE PA AND THE CNTRL SRN TIER THIS MRNG.
GIVEN SOME RESIDUAL DRY AIR ON THE PERIPHERY OF SANDY'S MOISTURE
PLUME OVER MUCH OF OUR FA ATTM...THE LEADING EDGE OF THE PCPN
SHIELD WILL LIKELY ONLY MAKE SLOW NWD PROGRESS THROUGH THE AM
HRS...AND INTO EARLY THIS AFTN. BY LTR IN THE DAY (18-21Z)...WE
EXPECT THE STEADIER RAIN TO MAKE BETTER INROADS...AND IN FACT SOME
HVYR ELEMENTS COULD BEGIN TO IMPACT OUR NE PA ZNS. WINDS WILL ALSO
STEADILY INCREASE THROUGH THE DAY...WITH VERY GUSTY CONDS LIKELY
SETTING IN ARND THE SAME TIME FRAME (18-21Z). WE COULD CONCEIVABLY
SEE GUSTS OF 35-45 KT BY LATE IN THE DAY...AS BUFKIT SNDGS SHOW
THE WIND FIELD MARKEDLY INCREASING ALOFT BY THIS TIME...SPCLY THE
HIGHER TERRAIN OF THE WRN CATSKILLS AND POCONOS. TEMPS ARE NOT
LIKELY TO RISE MORE THAN 3-5 DEGS TDY...WITH READINGS TOPPING OUT
IN THE LWR 50S WHERE STEADIER RAIN STARTS FIRST IN OUR SRN ZNS.
UP N ACRS THE NRN FINGER LKS...MOHAWK VLY...AND SRN TUG HILL
RGNS...TEMPS COULD STILL REACH 55-60 DEGS THIS AFTN.
THE WORST IMPACTS...WITH REGARDS TO BOTH +RA AND DAMAGING
WINDS...SHOULD TAKE HOLD TNT AND EARLY TUE. AS FOR THE WINDS...A
WIDESPREAD AND PERHAPS HISTORIC DAMAGING WIND EVENT APPEARS TO BE
FORTHCOMING. GIVEN THE LIKELIHOOD OF LAND FALLING SANDY HAVING MIN
PRES VALUES AT LEAST WELL DOWN INTO THE 940'S (MAYBE EVEN A BIT
LWR!) THIS EVE ACRS SRN NJ/SE PA...THIS SETS UP AN AMAZING PRES
GRADIENT ACRS OUR FA...WITH WINDS IN THE 925-800 MB LYR BUILDING
TO 60-90 KT...AS DEPICTED BY BUFKIT PROGS. ADDITIONALLY...LOW-LVL
LR'S DO ACTUALLY STEEPEN WITH TIME OVERNIGHT...AS COLDER AIR FROM
850 MB UPWARD DOES BEGIN TO WRAP ARND THE EXTRA-TROP TRANSITIONING
CYCLONE. THIS IS NOT A GOOD COMBINATION...AND WE EXPECT TO SEE
FRQT GUSTS OF 40-50 KT OVERNIGHT...WITH 50-60 KT NOT AT ALL OUT OF
THE QUESTION. ALL ASSOCD IMPACTS TO THE PUBLIC (INCLUDING
WIDESPREAD PROLONGED PWR OUTAGES) ARE WELL ADDRESSED IN THE
ONGOING HIGH WIND WRNG PRODUCTS/STATEMENTS.
AS FOR THE RAINFALL...IT STILL APPEARS THAT THE HVYST AMTS WILL BE
CONCENTRATED ACRS NJ/SRN PA/DELMARVA...CLOSER TO INTENSE FGEN
FORCING ON THE WRN SIDE OF THE CYCLONE. HOWEVER...12-18 HR RAIN
TOTALS OF 1-3" ARE STILL ANTICIPATED FOR MOST OF THE FA...WITH
RATHER DRAMATIC OROGRAPHIC PROCESSES ALSO LIKELY AT PLAY...GIVEN SUCH
AN INTENSE PROLONGED ERLY FLOW. TYPICALLY IN THESE SITNS...REL
PCPN MAXIMA ARE SEEN IN THE UPSLOPE AREAS OF THE POCONOS/WRN
CATSKILLS...AS WELL AS IN PTNS OF THE CNTRL SRN TIER AND BRADFORD
CNTY. THIS EVENT SHOULD BE NO EXCEPTION...WITH PT TOTALS OF 3-5"
LIKELY IN THESE SPOTS BY TUE AFTN. HI RES WRF/NMM POP GRIDS
APPEARED TO HAVE THE BEST IDEA REGARDING PCPN SHADOWING OFF THE
CATSKILLS...AND EVEN THE ADIRONDACKS UP N...SO THESE MODELS WERE
HEAVILY BLENDED IN. FLOOD WATCHES WILL CONTINUE AS IS...FOR NE PA
AND NY'S SRN TIER.
STAY TUNED FOR THE LATEST UPDATES!
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
VERTICALLY STACKED YET FILLING LOW PRESSURE...THE LEFTOVERS OF
SANDY...WILL STILL HAUNT US THROUGH HALLOWEEN INTO THURSDAY.
HOWEVER...IMPACTS WILL BE GREATLY DIMINISHED COMPARED TO THE NEAR
TERM PERIOD. CHILLY UNSETTLED SHOWERY WEATHER...BUT NOTHING HEAVY
AND WITH MUCH LIGHTER WINDS.
THERE IS GOOD MODEL CONSENSUS THAT THE LOW PRESSURE CENTER WILL
WOBBLE FROM CENTRAL PA TUESDAY NIGHT...TO LAKE ONTARIO BY
WEDNESDAY EVENING. HOWEVER...NAM IS A BIT COLDER WITH SUB-540 DM
1000-500MB THICKNESS LIFTING THROUGH THE AREA WEDNESDAY MORNING.
REGARDLESS...925MB TEMPERATURES EVEN IN THE NAM STAY ABOVE ZERO
CELSIUS FOR OUR CWA...AND THUS NOT EXPECTING SNOW TO MIX IN WITH
THE RAIN SHOWERS /UNLIKE POINTS FARTHER SOUTHWEST WHERE IT WILL BE
COLD ENOUGH/.
LOW PRESSURE CONTINUES TO FILL WHILE LIFTING FARTHER NORTH ON
THURSDAY TO NEAR MONTREAL. HOWEVER...THE LARGE AREA OF DEEP
MOISTURE ASSOCIATED WITH THE UPPER LOW COVERING THE ENTIRE
REGION...WILL MAINTAIN SOLID CLOUDS AND COOL TEMPERATURES. SPOKES
OF VORTICITY ROTATING AROUND THE LOW WILL ENSURE LIKELIHOOD OF
MORE SHOWERS...ESPECIALLY CENTRAL NY TO TWIN TIERS.
DEEP MOISTURE/SOLID CLOUDS THROUGH THE PERIOD...COMPELLED ME TO
GENERALLY DAMPEN THE DIURNAL RANGE COMPARED TO MODELS...THAT IS
COOLER THAN GUIDANCE BY DAY...AND JUST A TOUCH MILDER BY NIGHT.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
SHORT DISCUSSION DUE TO NEAR TERM CONCERNS. USED HPC GUIDANCE
WITH LTL CHG. HPC FCSTS LOOKED VERY GOOD IN ADVERTISING THE WANING
INFLUENCE OF SANDY...WHICH WILL AFFECT OUR AREA INTO FRIDAY. FCST
TEMPS ARE A LTL WARMER REDUCING THE CHCS FOR SNOW TO MIX IN LATE IN
THE PD (THU NGT/FRI MRNG).
&&
.AVIATION /13Z MONDAY THROUGH FRIDAY/...
12Z UPDATE...
TAF PERIOD DOMINATED BY APPROACH OF HURRICANE-NOREASTER HYBRID.
FIRST...AHEAD OF THAT SYSTEM...A WEAK FRONT MADE ITS WAY TO KSYR-
KITH-KELM AND LOW LEVEL MOISTURE IS TRAPPED UNDER THE MINOR
FRONTAL INVERSION FOR IFR OR WORSE CIGS. INCREASING FLOW AND
ERODING FRONTAL INVERSION WILL ALLOW THE LOWEST CIG TO LIFT AND/OR
SCATTER OUT...BUT AT MINIMUM A LOW END MVFR CIG SHOULD PERSIST.
ALSO...WITH FLOW GOING DOWN CAYUGA LAKE...LOW CIG WILL MAINTAIN
ITSELF INITIALLY BUT THERE IS UNCERTAINTY HOW LONG IT WILL
LAST...WITH A MID MORNING LIFT INTO LOW END MVFR CONSIDERED MOST
LIKELY.
THE HURRICANE SANDY-NOREASTER HYBRID WILL MAKE ITS ENTRANCE
TODAY...WITH LANDFALL OCCURRING IN NJ LATE AFTERNOON/EARLY EVENING
BUT IMPACTS FELT WELL AHEAD OF IT INCLUDING FOR OUR TERMINALS.
NORTHERLY WINDS INCREASE SIGNIFICANTLY DURING THE LATE MORNING
THROUGH AFTERNOON SUSTAINED 20-30 KTS AND GUSTS 30-40 KTS. PERIODS
OF MODERATE RAIN WILL SPREAD ACROSS THE TERMINALS DURING THE
AFTERNOON RESULTING IN SOME IFR. STRONGEST GUSTS OF 40-50 KTS ARE
EXPECTED 00Z-12Z TUESDAY WHEN LOW LEVELS BECOME MORE UNSTABLE AND
CAPABLE OF MIXING DOWN HIGHER SPEEDS...WITH DIRECTION VEERING
NORTHEAST TO EAST. IT IS CONCEIVABLE THAT GUSTS AT A FEW TERMINALS COULD
EXCEED 50 KTS AT TIMES.
OUTLOOK...
TUE...MVFR/IFR IN RAIN AND FOG. WINDS STILL GUSTY BUT DIMINISHING.
WED/THU...MVFR IN SHRA.
FRI...MVFR IN -SHRA MAINLY ACRS CNTRL NY.
&&
.HYDROLOGY...
FLOOD WATCH CONTINUES FOR NE PA...AND OUR NY COUNTIES BELOW THE
THRUWAY.
GIVEN THE LIKELY PATH OF SANDY THROUGH NJ/SRN PA DURG ITS STGST
PHASE THIS EVE...THE HEAVIEST RAIN (6-10") SHOULD STAY S OF OUR
FCST AREA...ALTHOUGH POINT TOTALS OF 3-5" ARE CERTAINLY PSBL WITH
EXPECTED TERRAIN ENHANCEMENT FOR SOME AREAS.
BOTTOM LN...WE'RE PROBABLY LOOKING AT MINOR RIVER FLOODING FOR CERTAIN
PTS...AND PERHAPS ISOLD FLASH FLOODING. FOR FURTHER
DETAILS...REFER TO THE NEAR-TERM SECTION ABV.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...HIGH WIND WARNING FROM 2 PM THIS AFTERNOON TO 5 PM EDT TUESDAY
FOR PAZ038>040-043-044-047-048-072.
FLOOD WATCH THROUGH TUESDAY EVENING FOR PAZ038>040-043-044-047-
048-072.
NY...HIGH WIND WARNING FROM 2 PM THIS AFTERNOON TO 5 PM EDT TUESDAY
FOR NYZ009-015>018-022>025-036-037-044>046-055>057-062.
FLOOD WATCH THROUGH TUESDAY EVENING FOR NYZ015>017-022>025-
044>046-055>057-062.
&&
SYNOPSIS...MDP
NEAR TERM...MLJ/PVN
SHORT TERM...MDP
LONG TERM...
AVIATION...MDP
HYDROLOGY...Hazardous weather outlook, Oct 29, 9:23 AM EST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1023 AM EDT MON OCT 29 2012
NYZ015>017-022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-
072-301430-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-
CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
1023 AM EDT MON OCT 29 2012
...FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...
...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 PM EDT
TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
HIGH WIND WARNING.
HAZARDOUS WEATHER IS NOT EXPECTED WEDNESDAY TO SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON TO
TUESDAY.
NYZ009-018-036-037-301430-
NORTHERN ONEIDA-ONONDAGA-MADISON-SOUTHERN ONEIDA-
1023 AM EDT MON OCT 29 2012
...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 PM EDT
TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
HAZARDOUS WEATHER IS NOT EXPECTED WEDNESDAY TO SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON TO
TUESDAY.
TAC
High Wind, Southern Wayne
- When
- October 29, 2:00 PM EST to October 30, 3:00 AM EST
- Where
- Southern Wayne forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $500,000
- Reported by
- Utility Company
- Coordinates
- 41.649, -75.303 (the zone’s center; the record gives no point)
High winds developed during the early afternoon hours on Monday 29th and lasted into early morning hours on Tuesday the 30th from Hurricane Sandy. The high winds knocked downed numerous trees and power lines county-wide. Many of the trees were blocking roads. Peak sustained winds were estimated between 30 and 40 mph with peak wind gusts estimated at 70 mph mainly over the higher terrain areas. During the height of the storm late in the evening, there were an estimated 24,000 customers without power. It took up to a week for power to be fully restored across the southern half of the county. Much less wind damage was reported in the northern part of Wayne County.
High Wind, Northern Wayne
- When
- October 29, 2:00 PM EST to October 30, 3:00 AM EST
- Where
- Northern Wayne forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Utility Company
- Coordinates
- 41.649, -75.303 (the zone’s center; the record gives no point)
High winds developed during the early afternoon hours on Monday 29th and lasted into early morning hours on Tuesday the 30th from Hurricane Sandy. The high winds knocked downed numerous trees and power lines county-wide. Many of the trees were blocking roads. Peak sustained winds were estimated between 30 and 40 mph with peak wind gusts estimated at 60 mph mainly over the higher terrain areas. During the height of the storm late in the evening, there were an estimated 24,000 customers without power. It took up to a week for power to be fully restored across the southern half of the county.
High Wind, Pike
- When
- October 29, 3:00 PM EST to October 30, 3:00 AM EST
- Where
- Pike forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 41.332, -75.034 (the zone’s center; the record gives no point)
High winds developed during the early afternoon hours on Monday 29th and lasted into early morning hours on Tuesday the 30th from Hurricane Sandy. The high winds knocked downed numerous trees and power lines county-wide. Many of the trees were blocking roads hampering efforts to restore power. Peak sustained winds were estimated close to 40 mph with peak wind gusts estimated at 75 mph mainly over the southeast part of the county. During the height of the storm late in the evening, there were an estimated 31,000 customers without power. It took up to a week for power to be fully restored across the the county.
High Wind, Susquehanna
- When
- October 29, 4:00 PM EST to October 30, 3:00 AM EST
- Where
- Susquehanna forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $200,000
- Reported by
- Newspaper
- Coordinates
- 41.821, -75.801 (the zone’s center; the record gives no point)
High winds developed during the afternoon hours on Monday 29th and lasted into early morning hours on Tuesday the 30th from Hurricane Sandy. The high winds knocked down a tree that killed a young child. In addition, the winds downed numerous trees and power lines county-wide. Peak sustained winds were estimated between 30 and 40 mph with peak wind gusts measured at 61 mph in Lakeview. At the height of the storm late in the evening, there were an estimated 5000 customers without power. It took a few days for the power to be restored.
High Wind, Wyoming
- When
- October 29, 4:00 PM EST to October 30, 3:00 AM EST
- Where
- Wyoming forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Newspaper
- Coordinates
- 41.518, -76.016 (the zone’s center; the record gives no point)
High winds developed during the afternoon hours on Monday 29th and lasted into early morning hours on Tuesday the 30th from Hurricane Sandy. The high winds knocked downed numerous trees and power lines county-wide. Peak sustained winds were estimated between 30 and 40 mph with peak wind gusts estimated at 70 mph over the higher terrain areas. 4 out of 5 911 communications towers were taken offline during the height of the storm. In addition, there were an estimated 2000 customers without power. It took a few days for the power to be restored.
High Wind, Luzerne
- When
- October 29, 4:00 PM EST to October 30, 3:00 AM EST
- Where
- Luzerne forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $400,000
- Reported by
- Emergency Manager
- Coordinates
- 41.177, -75.989 (the zone’s center; the record gives no point)
High winds developed during the afternoon hours on Monday 29th and lasted into early morning hours on Tuesday the 30th from Hurricane Sandy. The high winds knocked downed numerous trees and power lines over the higher terrain areas of the county. Hardest hit areas were Hazelton, Back Mountain, Bear Creek and Penobscot Mountain where a gust was measured at 67 mph. Two schools, one in Hazelton and the other in Salem Township sustained roof damage. Peak sustained winds were estimated between 30 and 40 mph with peak wind gusts measure at 67 mph. The lower elevations including the Wilkes-Barre area had weaker winds and less impact from this storm. During the height of the storm late in the evening, there were an estimated 28,000 customers without power again, mainly over the higher terrain. It took a few days for power to be fully restored across the county.
High Wind, Bradford
- When
- October 29, 5:00 PM EST to October 30, 3:00 AM EST
- Where
- Bradford forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 41.789, -76.515 (the zone’s center; the record gives no point)
High winds developed during the early evening hours on Monday 29th and lasted into early morning hours on Tuesday the 30th from Hurricane Sandy. The winds downed numerous trees and power lines county-wide. Peak sustained winds were estimated between 30 and 40 mph with peak wind gusts estimated at 65 mph. The highest winds were over the higher terrain in the southern part of the county and over some of the higher peaks on the west side of the county. At the height of the storm late in the evening, there were an estimated 5000 customers without power. It took a few days for the power to be restored.
High Wind, Lackawanna
- When
- October 29, 6:00 PM EST to October 30, 3:00 AM EST
- Where
- Lackawanna forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 41.437, -75.609 (the zone’s center; the record gives no point)
High winds developed during the early evening hours on Monday 29th and lasted into early morning hours on Tuesday the 30th from Hurricane Sandy. The high winds knocked downed numerous trees and power lines over the higher terrain areas of the county. A roof was blown off a home in Jermyn. Peak sustained winds were estimated between 30 and 40 mph with peak wind gusts estimated at 70 mph. The lower elevations including much of the Scranton area had weaker winds and less impact from this storm. During the height of the storm late in the evening, there were an estimated 15,000 customers without power, mainly over the higher terrain. It took a few days for power to be fully restored across the county.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New York, October 29, 201229 deaths · 4 injured · $13 million · 83 kt wind · 17 events
- High Wind in New Jersey, October 29, 201215 deaths · $5.4 million · 70 kt wind · 9 events
- Flooding and Coastal Flood in Pennsylvania, October 29 to 30, 201211 deaths · 6 injured · $16 million · 70 kt wind · 18 events
- High Wind in Connecticut, October 29, 20123 deaths · $4.0 million · 74 kt wind · 8 events
- High Wind in Maryland, October 29, 20122 deaths · 9 injured · $27 million · 61 kt wind · 15 events
- Blizzard and Heavy Snow in West Virginia, October 29 to 31, 20122 deaths · $30 million · 19 events
- Coastal Flood in New Jersey, October 29 to 30, 20122 deaths · 4 events
- Debris Flow and Flooding in New Hampshire, October 29 to 30, 20121 death · 1 injured · $1.6 million · 70 kt wind · 25 events
- High Wind in Connecticut, October 29, 20121 death · 2 injured · $2.1 million · 62 kt wind · 3 events
- Blizzard and Flood in West Virginia, October 29 to 31, 20121 death · $75,000 · 12 events
- High Wind and Strong Wind in Ohio, October 29 to 30, 2012$55 million · 59 kt wind · 34 events
- High Wind in Virginia, October 29, 20126 injured · $7.5 million · 55 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411593, 413138, 411594, 411591, 411592, 411595, 411590, 411596.